Tornadoes · United States · Iowa · 2021
Unrated tornado, Unique to Rutland, Iowa, August 20, 2021
From Unique to Rutland, this Unrated tornado ran 2.2 miles across Humboldt County on August 20, 2021, touching down at 8:19 PM CDT and reaching 60 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- August 20, 2021
- Touchdown
- 8:19 PM CDT (01:19 UTC)
- Lifted
- 8:22 PM CDT (01:22 UTC)
- On the ground
- 3 minutes
- Path length
- 2.2 miles (3.5 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- Crop damage
- $1,000
- County
- Humboldt County
- Touchdown point
- 42.736, -94.346
- Lift-off point
- 42.737, -94.304
- Record number
- 2108201919-01
What the Weather Service recorded
Pre-frontal (warm sector) and cold frontal forced thunderstorms (linear and multicellular) moved across portions of northern Iowa during the evening hours of August 20th producing three tornadoes and heavy rainfall. ||Environmental conditions were favorable for strong to severe storms, including MUCAPE in excess of 3000-4000 J/kg, bulk effective shear around 30 kts ahead of and around 40 kts along the front, 0-3 km bulk shear around 30 to 35 kts roughly perpendicular to storms (especially those ahead of the front), and LCLs around and under 1000m.
Weak tornado southwest of Rutledge remained in rural agricultural fields. Path was determined using high resolution satellite imagery. No damage indicators were impacted, hence the EFU rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 21:00 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:00 UTC | 03:00 UTC | Severe Thunderstorm Watch | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 20, 6:27 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 20, 6:27 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 627 PM CDT Fri Aug 20 2021 .DISCUSSION.../Tonight through Friday/ Issued at 247 PM CDT Fri Aug 20 2021 Forecast Highlights: -- Strong/severe storms with most likely timing after 6pm to 12am in our forecast area -- Saturday less humid and cooler -- Humidity returns, strong to severe storms possible late Sunday into Sunday evening, particularly western Iowa -- Hot, humid early next week with storm chances throughout next week Details: Afternoon GOES-East upper level water vapor imagery shows that the upper level trough has taken on a negative tilt as it begins to lift northeastward over the Dakotas. Cloud debris from the overnight elevated convection that moved into western Iowa has diminished per visible satellite imagery with cumulus clouds forming in streets parallel to the low level flow early this afternoon over much of central Iowa. An 85 to 90 knot, 250 mb jet as derived by GOES-East and RAP analysis over the central Dakotas ahead of the trough will help to continue to lift this trough northeastward away from the area. As a result, the 6z/12z synoptic and CAM soundings showed weaker deep layer shear in general along the front. Supplemental upper air soundings at the request of the National Hurricane Center in support of forecasting Tropical Storm Henri are also benefiting our mesoanalysis. The KOAX 18z RAOB also showed the weaker 6km winds around 30 knots with the 0-6km shear at 24 knots, similar to what has been modeled. While surface based CAPE is over 3000 J/kg in the warm sector ahead of the front per SPC mesoanalysis, storm development in the warm sector away from the approaching cold front is not expected to be robust with weak shear limiting the severe potential. Further, the 18z KOAX RAOB showed the strength and depth of the mid-level cap, which was between 850mb and 775mb. HRRR and RAP forecast soundings show this cap weakening and adjusting the 18z RAOB to the forecast high and associated dewpoint and attempting to mix the boundary layer, inhibition should be minimal and storms will be able to develop in the vicinity of the strong forcing of the front. Convective initiation is already occurring over extreme southeastern South Dakota per satellite and radar imagery. Storm mode and as a result storm hazards will rely on the deep layer shear. Latest SPC mesoanalysis shows 30 to 35 knots of 0-6km shear right ahead of the boundary. HRRR sounding at YKN and SUX suggest that the deep layer shear may top out at 40 knots right along the front. The higher values of deep layer shear, if they exist and are realized, could favor a few supercells. Compared to recent days, the deep layer shear vector is not as orthogonal, but may allow for a brief period of discrete cells. If a storm is able to maintain isolation, then this would provide a window for a tornado and hail threat perhaps as far east as our far western forecast area. As storms grow upscale into multiple broken line segments and move into our central Iowa forecast area, the hail threat will wane and the damaging wind threat will increase. The 11z and now 16z and 17z SSCRAM is also focusing the hazards on hail over western Iowa with the wind threat from western into central Iowa. The greatest theta-e differences per the NAM and GFS are over central into southern Iowa. This is where the 12z HRRR and more recent runs continue to show strong, gusty winds to around severe levels into this evening. As the low level jet increases this evening, am fairly confident that this will increase the 0-3km shear magnitude to 30+ knots, but am less certain if this will be coincident or lagging behind the storms. If the stronger 0-3km shear lags behind, then damaging wind gusts would be the primary threat as just discussed. However, if the shear remains with the boundary and the cold pool remains in balance, storm segments that surge outward due to the strong, gusty winds may help to orient the shear vector more favorably to the line segment. This would increase the risk of QLCS tornadoes, especially for any segment that bows and has sufficient 0-3km CAPE and shear. With the exception of the NAM, models including the 12z HREF show instability lowering this evening. Therefore, storms should be trending down in their intensity as they move into central Iowa. Confidence is higher that storms should be below severe limits (could still have sub-severe gusty winds and lightning) as they move into eastern Iowa and out of the state by sunrise Saturday. As for the flash flooding threat, it continues to look extremely low. There will be a narrow corridor of 2"+ precipitable water values with very favorable warm cloud depths for efficient, heavy rainfall. While the 850-300mb vectors are now somewhat parallel to the front, the front itself will be progressive. Thus, this will limit the residence time of heavy rainfall over a given area. 12z HREF localized probability matched mean QPF shows a few bullseye of 3 to 4 inches over northern Iowa with 12z deterministic synoptic and high resolutions models topping out with pockets of 2 to 3 inches. Water issues such as ponding in low lying and poor drainage areas may be possible in urban settings, but dry antecedent conditions should fully mitigate any rural flash flooding concerns. There will be about 24 hours of modest cold air advection over the state on Saturday, which will deliver cooler and drier air. Temperatures will be near or slightly below normal with highs in the middle and upper 70s over northern Iowa to the low to middle 80s over southern Iowa. Warm air advection will start to kick in on Sunday bringing warmer and more humid air back into the state. Moisture return will be greatest over western Iowa and eastern Nebraska and South Dakota where dewpoints are expected to recover to the upper 60s to middle 70s. This airmass will aid in an axis of 1500 J/kg instability over eastern Nebraska into eastern South Dakota with deep shear over 35 knots aided by a shortwave trough moving through the Dakotas. Storms will likely roll into western Iowa after dark with the likely hazards being hail and strong, gusty winds. On the large scale, there may be sufficient 0-3km CAPE and shear, but will have to see how that aligns with the storms for any QLCS tornado risk. Thereafter, the mid-level ridge over the south central US will try to build northward, but the zonal flow of the jet stream over the northern US will limit its northward progression. With the flow allowing for weak shortwaves to pass over a hot and humid airmass across the region, expect there will be storm chances at times from late Monday into late next week. 00z, 100 member WPC cluster analysis does not show any dry clusters next week so with no strong signal to go dry, will continue to let PoPs ride through the period from initial guidance. As before, the highest chances will be late in the afternoon into the overnight hours with activity generally at a minimum in the morning hours. Beyond the storm chances, Monday will be a sultry day with heat indices topping 100 degrees in portions of southern Iowa with values just a bit lower on Tuesday. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 627 PM CDT Fri Aug 20 2021 Broken line of convection continues to affect northern sections near KFOD and KMCW with potential for convection south yet aft 01z...moving east across forecast area through 05z. Southern area of development somewhat less confident at this time and may need to make some adjustments to TAFs at KDSM and KOTM if activity fails to develop fully. Winds will drop aft 00z with additional mixing/gusts aft 15z Sat most areas...gusts generally under 20kts. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...REV
Hazardous weather outlook, Aug 20, 2:27 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 227 PM CDT Fri Aug 20 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 227 PM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop over western Iowa by late this afternoon and move across the area overnight. A few severe storms are possible. Primary threats are large hail and damaging winds and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional storms are expected Sunday evening into Sunday night. A few of these storms may be strong to severe. Periodic chances for storms continue into next week, but the threat of severe weather remains uncertain through that period. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed tonight with the main period for severe weather occurring between 7 pm and 1 am.
In the hours before
Special weather statement, Aug 20, 6:45 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
645 PM CDT Fri Aug 20 2021
IAZ023-024-210030-
Humboldt IA-Pocahontas IA-
645 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northeastern
Pocahontas and northwestern Humboldt Counties through 730 PM CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pocahontas, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern
Pocahontas and northwestern Humboldt Counties, including the
following locations... Ottosen, Rolfe, Bradgate and Pocahontas
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Iowa.
&&
LAT...LON 4290 9433 4287 9432 4265 9458 4270 9468
4290 9454
TIME...MOT...LOC 2345Z 216DEG 21KT 4273 9458
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CogilLocal storm report, Aug 20, 7:07 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HEAVY RAIN POCAHONTAS 42.73N 94.67W
08/20/2021 M2.41 INCH POCAHONTAS IA MESONET
CWOP REPORT FROM A PERSONAL WEATHER STATION.
&&
FOWLESpecial weather statement, Aug 20, 8:03 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
803 PM CDT Fri Aug 20 2021
IAZ044-210130-
Crawford IA-
803 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southern Crawford
County through 830 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Denison around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa.
&&
LAT...LON 4189 9550 4197 9555 4211 9521 4194 9513
TIME...MOT...LOC 0103Z 249DEG 32KT 4195 9544
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CogilSpecial weather statement, Aug 20, 8:18 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
818 PM CDT Fri Aug 20 2021
IAZ006-007-016-017-024>026-210200-
Humboldt IA-Wright IA-Cerro Gordo IA-Winnebago IA-Worth IA-
Franklin IA-Hancock IA-
818 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of western Worth,
Wright, northwestern Franklin, southeastern Kossuth, Hancock, eastern
Humboldt, western Cerro Gordo and Winnebago Counties through 900 PM
CDT...
At 818 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mansfield to near Britt to 8 miles
northwest of Eagle Grove. Movement was northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Emmons around 835 PM CDT.
Other locations in the path of these storms include Garner, Clarion,
Elm Lake, Belmond and Clear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.
&&
LAT...LON 4315 9341 4266 9351 4265 9408 4291 9400
4291 9397 4300 9397 4350 9391 4350 9338
TIME...MOT...LOC 0118Z 242DEG 23KT 4354 9366 4305 9381 4277 9399
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CogilThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.3 hours before the tornado, 231 km from the path. August 21, 2021.
- Mixed-layer CAPE
- 3521 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 4404 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 13.7
- 0-3 km lapse rate
- 6.0 K/km
Omaha, NE (KOAX), 12:00Z
10.7 hours after it, 231 km from the path. August 21, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -91480 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.9 K/km
The surface observations
Fort Dodge (FOD), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:20 UTC | 160° 8 kt | 1006.4 | ||||
| 23:25 UTC | 150° 11 kt | 1006.4 | ||||
| 23:30 UTC | 160° 11 kt | 1006.1 | ||||
| 23:35 UTC | 150° 10 kt | 1006.1 | ||||
| 23:40 UTC | 160° 13 kt | 1005.8 | ||||
| 23:45 UTC | 160° 8 kt | 1005.8 | ||||
| 23:50 UTC | 150° 11 kt | 1005.8 | ||||
| 23:55 UTC | 150° 11 kt | 16 | 1005.4 | |||
| 23:56 UTC | 85 | 72 | 150° 12 kt | 19 | 1005.4 | |
| 00:00 UTC | 160° 10 kt | 1005.4 | ||||
| 00:05 UTC | 160° 10 kt | 1005.1 | ||||
| 00:10 UTC | 160° 13 kt | 18 | 1004.7 | |||
| 00:15 UTC | 150° 11 kt | 1005.1 | ||||
| 00:19 UTC | 84.2 | 71.6 | 150° 10 kt | 20 | 1005.1 | VCTS |
| 00:20 UTC | 150° 11 kt | 18 | 1005.1 | |||
| 00:25 UTC | 150° 11 kt | 1005.4 | ||||
| 00:30 UTC | 150° 9 kt | 17 | 1005.4 | |||
| 00:35 UTC | 150° 11 kt | 1005.4 | ||||
| 00:40 UTC | 140° 10 kt | 1005.4 | ||||
| 00:45 UTC | 150° 9 kt | 15 | 1005.8 | |||
| 00:50 UTC | 150° 9 kt | 14 | 1005.4 | |||
| 00:55 UTC | 160° 11 kt | 1005.4 | ||||
| 00:56 UTC | 84 | 72 | 160° 10 kt | 1005.4 | VCTS | |
| 01:00 UTC | 160° 11 kt | 1005.4 | ||||
| 01:05 UTC | 160° 10 kt | 1005.4 | ||||
| 01:10 UTC | 140° 11 kt | 16 | 1005.4 | -RA | ||
| 01:20 UTC | 170° 11 kt | 1005.4 | -RA | |||
| 01:25 UTC | 14 kt | 21 | 1005.4 | -RA | ||
| 01:30 UTC | 130° 11 kt | 1004.7 | +RA | |||
| 01:35 UTC | 11 kt | 1006.1 | RA BR | |||
| 01:40 UTC | 17 kt | 24 | 1006.4 | -RA BR | ||
| 01:45 UTC | 19 kt | 1006.8 | -RA | |||
| 01:50 UTC | 11 kt | 19 | 1007.1 | -RA | ||
| 01:55 UTC | 310° 15 kt | 1007.1 | -RA | |||
| 01:56 UTC | 72 | 71 | 290° 12 kt | 20 | 1007.5 | VCTS -RA |
| 02:00 UTC | 280° 9 kt | 1007.5 | RA | |||
| 02:03 UTC | 71.6 | 71.6 | 300° 7 kt | 20 | 1007.8 | VCTS RA |
| 02:05 UTC | 290° 5 kt | 1007.8 | RA BR | |||
| 02:10 UTC | 320° 7 kt | 1007.5 | +RA BR | |||
| 02:15 UTC | 20° 4 kt | 1007.5 | +RA BR | |||
| 02:20 UTC | 60° 5 kt | 1007.5 | +RA BR | |||
| 02:21 UTC | 71.6 | 69.8 | 60° 4 kt | 1007.8 | VCTS +RA BR | |
| 02:25 UTC | 270° 5 kt | 1008.8 | +RA BR | |||
| 02:27 UTC | 71.6 | 69.8 | 250° 9 kt | 1009.5 | +TSRA BR | |
| 02:30 UTC | 200° 9 kt | 1009.8 | +RA BR | |||
| 02:35 UTC | 5 kt | 1009.1 | +RA BR | |||
| 02:40 UTC | 360° 4 kt | 1008.8 | +RA BR | |||
| 02:42 UTC | 71.6 | 69.8 | 4 kt | 1009.1 | +TSRA BR | |
| 02:45 UTC | 290° 5 kt | 1008.8 | +RA BR | |||
| 02:46 UTC | 71.6 | 69.8 | 300° 5 kt | 1008.8 | +TSRA BR | |
| 02:50 UTC | 10° 2 kt | 1008.8 | RA | |||
| 02:55 UTC | 300° 2 kt | 1008.8 | RA | |||
| 02:56 UTC | 71 | 69 | 0° 0 kt | 1009.1 | TSRA | |
| 03:00 UTC | 0° 0 kt | 1009.1 | RA | |||
| 03:05 UTC | 190° 5 kt | 1008.8 | -RA | |||
| 03:10 UTC | 120° 2 kt | 1008.1 | RA | |||
| 03:15 UTC | 110° 4 kt | 1008.5 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the touchdown began at 01:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:06 UTC | HEAVY RAIN 2.41 | Pocahontas | Pocahontas, IA | CWOP REPORT FROM A PERSONAL WEATHER STATION. |
| 00:55 UTC | TSTM WND DMG | 1 W Dakota City | Humboldt, IA | 4 IN TREE BRANCH SNAPPED - 2 BRANCHES. ALSO REPORTED PONDING OF WATER IN CITY STREETS. |
| 02:04 UTC | TSTM WND GST 48 | 4 Ene Renwick | Wright, IA | PEAK WIND THUS FAR FROM CWOP. |
| 02:12 UTC | TSTM WND GST 52 | 3 N Goldfield | Wright, IA | PEAK WIND THUS FAR FROM CWOP MESONET STATION. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of August 20, 2021
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 20 | 3:34 PM CDT | EF0 | Osceola, IA | 3.6 | 30 | $30,000 | ||
| August 20 | 4:18 PM CDT | EF0 | Cass, ND | 0.4 | 40 | |||
| August 20 | 6:30 PM CDT | Unrated | Kandiyohi, MN | 0.1 | 10 | |||
| August 20 | 6:42 PM CDT | EF0 | Stearns, MN | 2.1 | 50 | |||
| August 20 | 8:03 PM CDT | Unrated | Pocahontas, IA | 1.2 | 20 | |||
| August 20 | 9:05 PM CDT | EF0 | Wright, IA | 4.0 | 190 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.